Alert archive / Colorado / Flash Flood Warnings in 2016

Flash Flood Warning 6, NWS Denver/Boulder, CO

August 7, 2016Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 7, 2016, 1:40 PM MDT for Washington County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 1:40 PM MDT (19:40 UTC)
Expired
Aug 7, 2016, 3:45 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Washington County, CO

The radar

The Denver radar (KFTG), 93 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WGUS55 KBOU 071940
FFWBOU
COC121-072145-
/O.NEW.KBOU.FF.W.0006.160807T1940Z-160807T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
140 PM MDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 345 PM MDT

* AT 139 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. TWO INCHES OF RAIN HAS ALREADY
  FALLEN AND HEAVY RAIN CONTINUES TO FALL.  FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LINDON.

LAT...LON 3964 10356 3976 10354 3974 10331 3963 10336

$$

RTG
1 follow-up statement
827 
WGUS75 KBOU 072118
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
318 PM MDT SUN AUG 7 2016

COC121-072128-
/O.CAN.KBOU.FF.W.0006.000000T0000Z-160807T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON CO-
318 PM MDT SUN AUG 7 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WASHINGTON COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3964 10356 3976 10354 3974 10331 3963 10336

$$

RTG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:42 AM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 9:42 AM MDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
942 AM MDT SUN AUG 7 2016

.UPDATE...
Issued at 926 AM MDT Sun Aug 7 2016

Still dealing with stratus/fog across portions of the plains this
morning with the lowest visibilities still around Denver
International Airport. Observations are showing some improvement
during the past hour. Status deck also still covers much of the
far Northeast plains and this will take until 11am-12 pm before
significant clearing occurs. There appears to be a circulation
center across Northwestern Morgan county which is holding the fog
in place across Weld and Western Adams counties. Visibilities
improving enough to allow dense fog advisory to expire at 10 am.

Overall there is drier air aloft that has moved in from the West
as precipitable water values have dropped below an inch over the
Front Range. Despite the dryness, with still lingering moisture
and better heating today still expect scattered thunderstorm
activity over mountains and Palmer divide to develop early
afternoon. Some of this activity and outflow may spark additional
storms further North towards Denver and out over adjacent plains.
Doesn't look like any of this activity will make it over the far
Northeast plains with lingering stability. Expect heavy rain with
storms and maybe some small hail given available CAPE values
800-1500j/kg. Weak mid level flow will keep much of the activity
below severe limits.

&&

.SHORT TERM...(Today and tonight)
Issued at 353 AM MDT Sun Aug 7 2016

Weak wly flow aloft will be over the area today with some drying
occurring in the mid levels.  IPW sensors have already shown a
decrease in precipitable water values in the last 6 hours over the
higher terrain.  However precipitable water values will still be
decent over the plains.

As for tstm chances still expect to see wdly sct to sct activity
over the higher terrain with the best focus along and south of I-70.
Over nern CO the best chc of storms may end up over the Palmer
Divide where a convergence area will be in place this aftn.  Outflow
boundaries fm this activity may affect srn areas of the urban
corridor which may trigger additional activity after 21z.  Further
north and ne activity may be more isold.  With weak flow aloft the
storms will be slow moving and have the potential to produce very
heavy rain in a few spots.  As for highs this aftn readings will
vary fm the mid to upper 80s along the front range with mid to
upper 70s over the far nern corner.

For tonight tstm activity may linger across the plains especially
along and south of a I-70 thru midnight. Over the higher terrain
activity should end by early evening.

.LONG TERM...(Monday through Saturday)
Issued at 353 AM MDT Sun Aug 7 2016

A strong upper level high will continue to meander back and forth
over New Mexico and west Texas on Monday and Tuesday before taking
up residence over Oklahoma and ern Texas by mid-week. During the
latter half of the week...models show the ridge flattening as it
gradually shifts over the Gulf states. At the same time...models
show a progressive upper level shortwave trough swinging down and
across the northern and central Rocky mtn region. Circulation
around the upper high over Texas is forecast to transport another
batch of subtropical moisture northward over the Four Corners
region by late on Wednesday and possibly as far north as nern
Colorado by early Thursday morning. By the time it reaches this
far north...most of this moisture appears to be concentrated above
600 mbs/mtn top level. Up to this point...strong daytime heating
and ambient low level moisture should manage to produce scattered
t-storms in the high country and isolated storms on the plains and
high valleys during the afternoon and evening hours. Vertical
shear appears weak and CAPES generally low. So the threat of
severe wx appears be low Monday and Tuesday. By late on
Wednesday...we could see an increase in t-storm activity esply
across swrn portions of the CWA with the approach of this moisture
and what appears to be a weak mid-level pertabation. Have raised
pops in this area by at least 20 percent to account for this
possibility late Wednesday afternoon and evening. Kept the chance
of t-storms and wetting rainfall on the low side else where.

By Wednesday night...models show a standup cold front swinging
down from central Wyoming and all away across the fcst area by
mid-day Thursday. It's possible that many areas could see spotty
convection during the morning hours with its passage. The front is
expected to usher in cooler and drier boundary layer air with
highs at lower elevations not expected to climb out the 80s on
Thursday. Meanwhile should still see plenty of mid-level moisture
draped over the area to give us a fair amount of cloud cover and
at least a slight chance of t-storms during the afternoon and
evening hours.

By Friday...should see the upper trough pass by bringing with it
drier and slightly cooler air with northwest flow aloft. By
Saturday...models show temperatures warming a few degrees with an
approaching upper ridge. The local airmass looks quite dry and
strongly capped...so the chance of t-storms appears quite remote.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 926 AM MDT Sun Aug 7 2016

Surface cyclone over NW Morgan county continues to generate low
clouds/fog over kden while clearing has occurred at BJC. Some
improvement in RVRS noted at KDEN in the past hour and expect
continued improvement through the late am hours. Given the
cyclone in place may have to delay overall clearing until 18z.
Initial thunderstorm development will be West and South of
airfields but outflow may trigger storms over terminals by later
this afternoon through evening.

&&

.HYDROLOGY...
Issued at 353 AM MDT Sun Aug 7 2016

A few storms could produce 1 to 2 inches of rain in 45 minutes or
less across the plains this aftn and evening.  The most likely area
would be from Denver towards Limon and points south.

&&

.BOU Watches/Warnings/Advisories...
Dense Fog Advisory until 10 AM MDT this morning for COZ039-040-
043.

&&

UPDATE...Entrekin
SHORT TERM...RPK
LONG TERM...Baker
AVIATION...Entrekin
HYDROLOGY...RPK
Hazardous weather outlook, Aug 7, 10:36 AM MDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1036 AM MDT SUN AUG 7 2016

COZ030>051-081645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1036 AM MDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND PALMER
DIVIDE TOWARDS THE NOON HOUR AND CONTINUE THROUGH THE EVENING.
ADDITIONAL STORM ACTIVITY WILL ALSO DEVELOP OVER THE ADJACENT
PLAINS TOWARDS LATE AFTERNOON AND LINGER THROUGH THE EVENING. THE
STORMS WILL BE SLOW MOVING AND COULD PRODUCE 1 TO 2 INCHES OF RAIN
IN 45 MINUTES OR LESS IN A FEW LOCATIONS ESPECIALLY FROM DENVER
SOUTH TO THE PALMER DIVIDE. SMALL HAIL AND GUSTY WINDS ARE ALSO
EXPECTED WITH SOME OF THE STRONGER STORMS.

FURTHER EAST OVER THE FAR NORTHEAST PLAINS...LINGERING STABILITY
WILL LIMIT THUNDERSTORM ACTIVITY UNTIL ONLY THE EVENING HOURS
WITH ISOLATED COVERAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A RELATIVELY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL
COMBINE WITH STRONG DAYTIME HEATING TO GIVE US AT LEAST A SLIGHT
CHANCE THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH TUESDAY.
STORMS MAY BECOME MORE NUMEROUS ON WEDNESDAY...ESPECIALLY IN
MOUNTAIN AREAS SOUTH OF INTERSTATE 70 WITH THE ARRIVAL OF SOME
SUBTROPICAL MOISTURE. A FEW OF THESE STORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL. BY THURSDAY THE PASSAGE OF AN UPPER LEVEL TROUGH
AND WEAK COLD FRONT WILL LOWER TEMPERATURES AND POSSIBLY RESULT IN
A FEW STRONG STORMS ALONG THE PALMER DIVIDE LATE IN THE DAY.
FRIDAY LOOKS SLIGHTLY COOLER WITH A LOWER CHANCE FOR THE STORMS.
SATURDAY LOOKS EVEN DRIER BUT WARMER WITH HIGH PRESSURE BUILDING
OVER THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT REPORTS
OF HEAVY RAINFALL OR FLOODING WILL BE APPRECIATED.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:47 AM MDTDense Fog AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 2 more4 hr
Aug 7, 1:21 PM MDTAreal Flood AdvisoryBOUWashington114 min
Aug 7, 1:54 PM MDTAreal Flood AdvisoryBOUElbert3 hr
Aug 7, 2:47 PM MDTAreal Flood AdvisoryBOULincoln, Washington118 min

Nearby

Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.